Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 232, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 18, 2002, 7:47 PM CST for St. Francis County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 7:47 PM CST (01:47 UTC)
- Expired
- Dec 18, 2002, 8:30 PM CST
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County St. Francis County, AR
The radar
The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
| Dec 18, 5:50 PM CST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745 WUUS54 KMEG 190147 SVRMEM ARC123-190230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 747 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. FRANCIS COUNTY IN EASTERN ARKANSAS * UNTIL 830 PM CST. * AT 744 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF CALDWELL...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CST INCLUDE... CALDWELL... COLT...FORREST CITY... MADISON... WIDENER... NEW HOME... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3513 9114 3502 9113 3498 9043 3513 9042
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:15 PM CST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 18, 2:15 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 215 PM CST WED DEC 18 2002 WARM...MOIST AIR CONTINUES TO FLOW NORTHWARD AHEAD OF APPROACHING CDFNT LOCATED OVR ERN OK AT 19Z. SFC DEWPOINTS HAVE CLIMBED INTO THE UPPER 50S ACRS ERN AR. CURRENTLY...SCT SHOWERS CONT ACRS THE CWFA DUE TO LOW LEVEL ISENTROPIC UPGLIDE. LOW CLOUDS AND LIGHT PRECIP LIMITING INSTABILITY ACRS THE REGION. SFC TEMPS ARE STRUGGLING INTO THE LOWER 60S. FOR TONIGHT...FOCUS ON PENDING SVR WEATHER EVENT. STRONG SHORTWAVE OVR WRN TX WL MOVE INTO AR AROUND MIDNIGHT WITH 300 MB JET MAX MOVING INTO THE AREA AS WELL PROVIDING STRONG UPPER DIVERGENCE. SHEAR PROFILES ARE TREMENDOUS WITH HELICITIES INCREASING TO OVER 600 M2/S2 AS SHORTWAVE APPROACHES THIS EVENING. 18Z LZK SOUNDING INDICATES STRONG CAP OVR THE LOWER MS VALLEY WAS GRADUALLY WEAKENING AS UPR TROF APPROACHED. INSTABILITY LACKING BUT INCREASING SFC DEWPOINTS AND APPROACHING UPR TROF SHOULD DESTABILIZE ENUF SO AS NOT TO PREVENT CONVECTIVE DEVELOPMENT. ALSO...SHEAR PROFILES ARE SO STRONG THAT ANY TSTM DEVELOPMENT COULD RESULT IN AT LEAST DAMAGING WINDS. STRONG DIRECTIONAL SHEAR WL BE FAVORABLE FOR ROTATING STORMS AND ISOLD TORNADOES. MAIN THREAT APPEARS TO BE THIS EVENING THRU THE OVERNIGHT. ON THU...SVR POTENTIAL WL CONT ACRS ERN HALF OF THE CWFA IN ADVANCE OF THE SFC FNT AND UPR TROF. WL GO CAT POPS AND HIGHLIGHT SVR POTENTIAL IN ZONES FOR TONIGHT. EXPECT TEMPS TO REMAIN WARM OVERNIGHT. INITIAL SHORTWAVE WL MOVE OUT BY 12Z THU AND AFTER THAT SHEAR PROFILES ARE STRONG BUT UNIDIRECTIONAL AND INSTABILITY INCREASES. THE SFC FNT WL MOVE ACRS THE CWFA DURING THU AND THE POSSIBILITY OF SVR STORMS WL CONT...BEST CHC FOR SVR EXPECTED ACRS ERN HALF OF THE CWFA. GREATEST THREAT ON THU WL BE DAMAGING WINDS. GFS AND ETA IN DISAGREEMENT WITH SPEED OF SFC FNT. AVN FASTER AND STRONGER. GIVING THE SHORTWAVE ACRS W TX IS STRONGER THAN ORIGINALLY FORECAST AND GFS SHOWING A LITTLE MORE CONTINUITY HAVE USED GFS QPF. PRECIP MAY LINGER INTO THU EVENING OTRW CLEARING AND COOLER. EXPECT HIGH PRESSURE AND DRY WEATHER FOR FRI. SHORTWAVE MOVES OVR ON SAT PROVIDING MID AND HI CLOUDS AND MAYBE A SPRINKLE. NEXT BEST CHC FOR PRECIP TUE INTO WED. 12Z GFS HINTING AT A POSSIBLE WHITE CHRISTMAS? PRELIMINARY NUMBERS... MEM 58/64 39/52 36 +6100 MKL 57/62 36/51 32 +8200 JBR 54/61 34/51 33 +4100 TUP 56/65 41/55 32 79300 .MEG...NONE. SJM
Hazardous weather outlook, Dec 18, 3:30 PM CST, 4 hours 17 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY WEST OF A LINE...FROM OBION TENNESSEE...SOUTH TO CHARLESTON MISSISSIPPI. THE MODERATE RISK AREA INCLUDES MEMPHIS AND JONESBORO. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH... INCLUDING JACKSON AND TUPELO. TORNADOES...DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE TONIGHT...ESPECIALLY OVER THE MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH MIDNIGHT IN NORTHEAST ARKANSAS AND FROM 9 PM THROUGH 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI. A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER. THE BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, Dec 18, 6:59 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 6:00 PM CST | Tornado Warning | MEG | Cross, Poinsett | 45 min |
| Dec 18, 6:14 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 46 min |
| Dec 18, 6:31 PM CST | Tornado Warning | MEG | Phillips | 44 min |
| Dec 18, 7:41 PM CST | Severe Thunderstorm Warning | MEG | Cross | 49 min |
| Dec 18, 8:58 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 32 min |
| Dec 18, 9:13 PM CST | Tornado Warning | MEG | St. Francis | 47 min |
| Dec 18, 9:16 PM CST | Tornado Warning | MEG | Lee, Phillips | 59 min |
| Dec 18, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 59 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.